Alert archive / Texas / Tornado Warnings in 2025
Tornado Warning 19, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 18, 2025, 5:12 PM CDT for Hemphill County, Lipscomb County, Texas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2025, 5:12 PM CDT (22:12 UTC)
- Expired
- May 18, 2025, 5:39 PM CDT
- In force
- 27 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Hemphill County, TX, Lipscomb County, TX
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:14 PM CDT | HAIL 2.75 | 9 Ene Lake Marvin, TX | Firefighter around 12 miles south of Higgins reported baseball size hail. |
| May 18, 5:23 PM CDT | TORNADO | 6 S Higgins, TX | Reports of tornado south of Higgins. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:38 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
032
WFUS54 KAMA 182212
TORAMA
TXC211-295-182300-
/O.NEW.KAMA.TO.W.0019.250518T2212Z-250518T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
512 PM CDT Sun May 18 2025
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Southeastern Lipscomb County in the Panhandle of Texas...
Northeastern Hemphill County in the Panhandle of Texas...
* Until 600 PM CDT.
* At 511 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Lake Marvin, or 18 miles east of
Canadian, moving northeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Lipscomb and northeastern Hemphill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3591 10010 3601 10014 3612 10000 3591 10000
TIME...MOT...LOC 2211Z 234DEG 31KT 3598 10007
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Harrel2 follow-up statements
103
WWUS54 KAMA 182227
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
527 PM CDT Sun May 18 2025
TXC211-295-182300-
/O.CON.KAMA.TO.W.0019.000000T0000Z-250518T2300Z/
Lipscomb TX-Hemphill TX-
527 PM CDT Sun May 18 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN LIPSCOMB AND NORTHEASTERN HEMPHILL COUNTIES...
At 527 PM CDT, a confirmed tornado was located 6 miles southeast of
Higgins, or 10 miles southwest of Arnett, moving northeast at 35 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Lipscomb and northeastern Hemphill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3599 10005 3606 10008 3612 10000 3596 10000
TIME...MOT...LOC 2227Z 234DEG 31KT 3606 9993
TORNADO...OBSERVED
MAX HAIL SIZE...1.50IN
$$
Harrel131 WWUS54 KAMA 182239 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 539 PM CDT Sun May 18 2025 TXC211-295-182249- /O.CAN.KAMA.TO.W.0019.000000T0000Z-250518T2300Z/ Lipscomb TX-Hemphill TX- 539 PM CDT Sun May 18 2025 ...THE TORNADO WARNING FOR SOUTHEASTERN LIPSCOMB AND NORTHEASTERN HEMPHILL COUNTIES IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. && LAT...LON 3599 10005 3606 10008 3612 10000 3596 10000 TIME...MOT...LOC 2237Z 234DEG 31KT 3612 9982 $$ Harrel
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 2:01 PM CDT, 3 hours 11 minutes earlier. Its key messages:
- Issued at 150 PM CDT Sun May 18 2025
- Breezy to windy conditions will be possible today and Monday. This may cause elevated fire weather for the northwest Panhandles.
- Highly conditional storm chances in the far eastern Panhandles this evening. Potential for storms to become severe if they do form. Higher confidence for severe storms will remain northeast to east of the Panhandles.
- Shower and thunderstorm activity across the north tomorrow evening may bring some initial gusty winds. Potentially in excess of 60 mph.
Area forecast discussion, May 18, 2:01 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 201 PM CDT Sun May 18 2025 ...New KEY MESSAGES, SHORT TERM, LONG TERM... .KEY MESSAGES... Issued at 150 PM CDT Sun May 18 2025 - Breezy to windy conditions will be possible today and Monday. This may cause elevated fire weather for the northwest Panhandles. - Highly conditional storm chances in the far eastern Panhandles this evening. Potential for storms to become severe if they do form. Higher confidence for severe storms will remain northeast to east of the Panhandles. - Shower and thunderstorm activity across the north tomorrow evening may bring some initial gusty winds. Potentially in excess of 60 mph. && .SHORT TERM ... (This evening through Monday night) Issued at 150 PM CDT Sun May 18 2025 The base of an upper level surface trough is currently swinging through AZ/NM. The combined Panhandles are under southwest flow aloft ahead of the trough. A surface trough is also currently strengthening with dry air mixing to the surface and is currently showing signs of pushing higher dewpoints to the east. Over the next few hours this push of dry air will strengthen a dryline which should push out of the combined Panhandles before thunderstorms can fire off along it. Severe weather is expected further east and northeast of the combined Panhandles this afternoon into the overnight hours. Best chances for seeing a storm in the combined Panhandles will be some initial storms that form in Beaver county before quickly moving off to the east/northeast. For now, Tds in the lower 20s to possibly upper teens will mix into the area along with some breezy and gusty winds. The northwest combined Panhandles are still looking to see some of the higher winds thanks to the position of the upper level trough. Cimarron County and parts of Dallam County are looking to see winds pick up to the 30 to 39 mph range with wind gusts up to 50 mph, with potentially a couple of gusts up to 55 mph. Under southwest flow aloft and the surface trough, temperatures are expected to make it into the upper 80s with some areas seeing the lower 90s. Tomorrow, temperatures are expected to be shunted a little bit by the approaching trough. Afternoon highs are progged to be in the upper 70s to the west with mid to upper 80s in the east. As the upper level trough swings across tomorrow night the system will introduce some precipitation to the northwestern combined Panhandles. Due to the nature of having a dry surface at the time, the initial onset of showers/thunderstorms may be accompanied by some severe/damaging winds. Models depict a modest 1400+ J/Kg of DCAPE until the column can moisten and dewpoints rise behind a cold front. Overall CAPE is looking to be limited, therefore a hail threat is not expected and there may or may not be some thunder associated with this system. Not looking at much in the way of beneficial rainfall either and showers/storms may weaken quite a bit before reaching the northeastern combined Panhandles. 36 && .LONG TERM ... (Tuesday through next Saturday) Issued at 150 PM CDT Sun May 18 2025 The long term is looking warm and mainly dry through Thu. Friday may be the warmest day of the extended period. This will also be when precip chances may finally return to the combined Panhandle. Although, this will be a slight chance for storms mainly in the eastern combined Panhandles. Same thing on Sat/Sat night, slight chances PoPs mainly in the east. Tuesday starts the extended period with temperatures possibly not escaping the upper 70s behind a weak cold front and upsloping winds. Depending on the progression of the surface high associated with the front, some warmer H85 temperatures may be able to return a bit sooner with afternoon highs actually making it into the lower 80s. Upper level ridging is progged to build into the area late Wed into Fri, with the warmest afternoon temperatures expected Fri. The NBM has come down slightly for high temperatures with mainly upper 80s. However, the NBM75 still has some areas off the caprock reaching the triple digits and Amarillo reaching 97. Definitely some warmer solutions out there and will have to monitor trends into next weekend. Some perturbations in the ridge aloft may provide some chances for showers and thunderstorms both Fri and Sat, late into the afternoon/evening. This is shown by slight chance PoPs at this time, mainly in the eastern combined Panhandles where some better surface moisture may lie. 36 && .AVIATION... (18Z TAFS) Issued at 1103 AM CDT Sun May 18 2025 VFR conditions expected to prevail through the 18Z TAF period with some gusty southwest winds between 20Z and 02Z Monday. Higher winds are expected near KDHT with gusts as high as 45 kts possible, gusts around 35 kts for KAMA. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 53 81 47 81 / 0 0 0 0 Beaver OK 53 86 47 82 / 0 10 20 0 Boise City OK 46 76 41 78 / 0 30 10 0 Borger TX 54 86 49 84 / 0 10 10 0 Boys Ranch TX 51 81 46 83 / 0 10 0 0 Canyon TX 52 80 46 81 / 0 10 0 0 Clarendon TX 54 83 51 82 / 0 0 0 0 Dalhart TX 46 77 39 79 / 0 10 10 0 Guymon OK 49 82 44 81 / 0 20 20 0 Hereford TX 49 79 44 81 / 0 10 0 0 Lipscomb TX 55 86 50 83 / 0 10 10 0 Pampa TX 54 83 49 80 / 0 0 10 0 Shamrock TX 56 87 53 82 / 0 0 10 0 Wellington TX 57 89 54 83 / 0 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...Wind Advisory until 8 PM CDT this evening for OKZ001. && SHORT TERM...36 LONG TERM....36 AVIATION...36
Hazardous weather outlook, May 18, 2:06 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 206 PM CDT Sun May 18 2025 OKZ001>003-TXZ001>020-317-190715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 206 PM CDT Sun May 18 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Elevated fire weather conditions in the northwest Panhandles this afternoon. While chances of storms are very low this afternoon, if a storm were to develop in the east it could go severe, with wind and hail being the main concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will be possible across the northern combined Panhandles Monday evening. Strong and gusty winds may be possible with this activity. A chance of showers and storms returns to portions of the Panhandles Thursday through Saturday. Right now the probability of severe weather on any given day is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 18, 4:46 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
446 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Hail 5 ENE Canadian 35.93N 100.30W
05/18/2025 M0.70 Inch Hemphill TX Public
&&Local storm report, May 18, 4:56 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
456 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail Glazier 36.01N 100.26W
05/18/2025 M0.88 Inch Hemphill TX Public
&&The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:09 PM CDT | Special Weather Statement | AMA | Hemphill | 36 min |
| May 18, 4:11 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 49 min |
| May 18, 4:50 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 40 min |
| May 18, 4:56 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 49 min |
Nearby
Tornado Warnings in Texas, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.